Ohio, 2013

Hail and Damaging Winds in Ohio, September 12, 2013

September 12, 2013 · NWS CLE · 5 events in 4 counties and zones

A cold front moved across the region on September 12th causing a few thunderstorms to develop. A downburst occurred in Trumbull County near the Ohio Turnpike causing some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the region on September 12th causing a few thunderstorms to develop. A downburst occurred in Trumbull County near the Ohio Turnpike causing some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 12, 6:39 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 12, 6:39 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
739 PM EDT THU SEP 12 2013

.SYNOPSIS...
COLD FRONT LOCATED FROM NW PA TO WEST CENTRAL OHIO THIS EVENING
WILL CONTINUE SOUTHWARD OVERNIGHT. HIGH PRESSURE WILL BEGIN TO
BUILD OVER THE AREA LATE FRIDAY AND THEN MOVE EAST OF THE AREA BY
SUNDAY MORNING. A WEAK TROUGH WILL MOVE THROUGH THE REGION SUNDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE...ADJUSTED POPS AND CLOUDS TO ACCOUNT FOR FAST MOVING SHORT
WAVE MOVING INTO THE WESTERN COUNTIES. ALSO ADDED A CHANCE OF
THUNDER. NNW WINDS ALSO INCREASED MAINLY NORTHWEST. SERN LWR MI
SURFACE OBS SHOW A SHORT PERIOD OF GUSTY NNW WINDS BEHIND THE TROF.

PREVIOUS...COLD FRONT IS ABOUT HALF WAY ACROSS THE COUNTY WARNING
AREA AS OF 19Z. THIS SHOWS UP WELL WILL THE SHOWERS AND MAYBE A
FEW THUNDERSTORMS ALONG THE BOUNDARY. EXPECT THE FRONT TO MOVE
THROUGH THE REMAINDER OF THE AREA EARLY IN THE EVENING WITH ONLY A
COUPLE SHOWERS REMAINING IN ITS WAKE. WE WILL THEN WATCH THE EDGE
OF THE CLEARING LINE THAT HAS MOVED INTO NW OHIO. MOST LOCATIONS
WILL AT LEAST SEE A BRIEF PERIOD OF SUNSHINE BEFORE IT SETS.
HOWEVER THE CLEARING WILL NOT LAST ALL THAT LONG INTO THE EVENING
AS THE NEXT PIECE OF JET ENERGY MOVES THROUGH THE UPPER LEVEL
TROUGH THAT IS LOCATED OVER THE CENTRAL GREAT LAKES. THIS IS WHEN
THE COLDEST AIR WILL ARRIVE AND ALLOW FOR THE DEVELOPMENT OF SOME
LAKE EFFECT SHOWERS. THESE SHOWERS WILL BECOME MOST NUMEROUS AFTER
MIDNIGHT. IT WILL BE MUCH COOLER TONIGHT WITH MOST LOCATIONS
DIPPING INTO THE 50S...MAYBE A FEW 40S ACROSS THE WEST WHERE THERE
WILL BE FEWER LAKE EFFECT CLOUDS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THE LAKE EFFECT SHOWERS ARE EXPECTED TO HAVE THE GREATEST COVERAGE
IN THE MORNING THEN SLOWLY DECREASE INTO FRIDAY NIGHT. CLOUD COVER
AND THE COOLER AIR WILL MAKE IT FEEL COOL ACROSS THE REGION WITH
MANY LOCATIONS STRUGGLING TO GET OUT OF THE 50S. AS THE UPPER
TROUGH MOVES EAST IT WILL TAKE AWAY THE UPPER LEVEL SUPPORT FOR
THE LAKE EFFECT SHOWERS. THIS WILL ALLOW THE DRIER AIR TO HELP
ERODE ANY REMAINING CLOUDS FOR SATURDAY INTO SATURDAY NIGHT. SUNNY
SKIES SHOULD ALLOW FOR WARMER TEMPERATURES ON SATURDAY AFTER A
CHILLY START IN THE 40S. HIGHS SATURDAY AFTERNOON SHOULD REACH THE
MIDDLE 60S. HIGH PRESSURE WILL MOVE EAST OF THE AREA SATURDAY
NIGHT ALLOWING THE NEXT COLD FRONT TO MOVE INTO THE CENTRAL GREAT
LAKES. IT APPEARS THAT THE REGION WILL REMAIN DRY UNTIL SUNDAY
AFTERNOON WITH SLIGHT CHANCE TO CHANCE POPS SAGGING INTO THE AREA
FROM THE NORTH. NOT ALL THAT MUCH MOISTURE FOR THIS FRONT TO WORK
ON SO DID NOT GO ANY HIGHER THAN CHANCE POPS SUNDAY NIGHT. IT WILL
BE WARMER ON SUNDAY WITH HIGHS BACK INTO THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL PRODUCE DRY BUT COOL CONDITIONS ON MON WITH DRY
CONDITIONS TUE WITH A SLIGHT MODERATION IN TEMPS CLOSER TO NORMAL.
MOISTURE STARTS TO RETURN TUE NIGHT AND MORE SO ON WED INTO THU.
WILL GRADUALLY RAMP UP TO CHANCE POPS WEST TO EAST WED THRU THU
WHILE CONTINUING A WARMING TEND THAT LOOKS TO PUSH TEMPS BACK TO
ABOUT 10 DEGREES ABOVE NORMAL BY THU.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHORT WAVE WILL MOVE ACROSS THE AREA THIS EVENING KICKING OFF SOME
SCATTERED SHOWERS. BEHIND THE SHORT WAVE EXPECT CIGS TO LOWER TO
MVFR.

FRIDAY WILL FEEL LIKE FALL.  THE 850MB TEMPS DIP TO 2C BY DAYBREAK
FRIDAY SETTING UP POTENTIAL OF LAKE EFFECT CLOUDS/SHOWERS...MAINLY
EAST OF CLE. NORTH WINDS WILL PICK UP FRI MORNING AND COULD BE
GUSTING 20 TO 25 KNOTS DURING AFTERNOON.

OUTLOOK...NON VFR CONDITIONS AROUND THE SNOWBELT SHOULD IMPROVE
FRI NIGHT. AREAS OF NON VFR POSSIBLE SUN NIGHT.

&&

.MARINE...
WINDS WILL INCREASE TONIGHT TO 15 TO 25 KNOTS AFTER PASSAGE OF
SECONDARY COLD FRONT SO A SCA IS UP FOR THEN. SCA CONDITIONS SHOULD
CONTINUE UNTIL LATE FRI NIGHT WHEN HIGH PRESSURE STARTS TO BUILD
INTO THE LAKE TO DIMINISH THE FLOW. THE HIGH WILL CROSS THE LAKE SAT
PRODUCING LIGHT AND CHANGEABLE FLOW. A BRIEF SW FLOW SHOULD SET UP
SUN THEN A COLD FRONT WILL DROP ACROSS THE LAKE SUN NIGHT AND SHIFT
THE FLOW TO NORTH AT ABOUT 10 TO 15 KNOTS AND MAYBE 10 TO 20 KNOTS
WHICH WOULD PRODUCE NEAR SCA WAVES. HIGH PRESSURE SLIDES ACROSS LAKE
ERIE MON NIGHT SO A DIMINISHED NORTH FLOW SHOULD VEER TO EAST FOR
TUE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR LEZ142>149.

&&

SYNOPSIS...MULLEN
NEAR TERM...TK/MULLEN
SHORT TERM...MULLEN
LONG TERM...ADAMS
AVIATION...DJB
MARINE...ADAMS
Hazardous weather outlook, Sep 12, 3:31 AM EST, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
431 AM EDT THU SEP 12 2013

LEZ142-143-162-163-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-130845-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
431 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-144>149-164>169-130845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
431 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

WATERSPOUTS ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WATERSPOUTS ARE POSSIBLE ON FRIDAY AS VERY COLD AIR WILL BE OVER
THE RELATIVELY WARM WATERS OF LAKE ERIE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 31 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Cuyahoga

When
September 12, 8:14 PM EST
Where
Cuyahoga County, Euclid
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -81.550

Penny sized hail was observed.

Hail, Lake

When
September 12, 8:14 PM EST
Where
Lake County, Wickliffe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.600, -81.470

Penny sized hail was observed.

Thunderstorm Wind, Lake

When
September 12, 8:20 PM EST
Where
Lake County, Kirtland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.630, -81.370

Thunderstorm winds downed several trees.

Thunderstorm Wind, Geauga

When
September 12, 8:23 PM EST
Where
Geauga County, Chesterland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.520, -81.330

Thunderstorm winds downed four trees.

Thunderstorm Wind, Trumbull

When
September 12, 9:24 PM EST
Where
Trumbull County, Lordstown
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.170, -80.850

A thunderstorm downburst downed many trees and at least 11 utility poles. Salt Springs Road had to be closed because of the downed poles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478403, 478404, 478405, 478407, 478406.